London - Medicine is supposed to make you better – but pop your pills incorrectly, and it can have an entirely different effect.
New research from Lloyds Pharmacy found 46 per cent of people taking medication don't use it properly.
“An estimated 10 percent of hospital admissions are due, in some way, to people not taking their medicines properly,” says Sultan Dajani, of the Royal Pharmaceutical Society. “If we just got things right we'd save ourselves - and the NHS - a lot of problems.”
So, what are some of the most common things to watch out for?
Breaking up tablets so they’re easy to take
This can cause problems if the drug you’re on is a delayed-release or long-acting formulation. These have a coating that slowly dissolves to release the drug gradually.
“If you break the coating, you get a large dose of the drug at once,” says pharmacist Sunil Kochhar.
One of the most common drugs misused in this way are the once-a-day blood pressure medications containing drugs such as diltiazem HCL or isosorbide mononitrate.
Many older people find the large pill hard to swallow. “But splitting this will cause a sudden fall in blood pressure, which can cause fainting,” says Kochhar.
Epilepsy drugs are another long-acting family of drugs and these become toxic at the high doses that can be delivered in a crushed pill.
If you can’t swallow a pill, ask if it comes in another form.
Putting on a patch, then having a bath
Patches are used to deliver a range of drugs, such as painkillers, hormones and motion sickness treatments. The point of delivering medicines through a patch is that they’re absorbed slowly and steadily.
“However, if the area around the patch gets too hot, blood vessels dilate and more of the drug can enter the system,” says Kochhar.
In most cases, this leads to itching around the patch as the glue irritates the warm skin, or side effects from a slightly increased level of medicine in the system – using an oestrogen patch while sunbathing, for example, has been linked to hot flushes.
In the case of the painkilller fentanyl, delivering too much at once can be fatal.In 2011, a 67-year-old woman in Leicester died after a hot bath while wearing a fentanyl patch.
Check about the safety of baths, hot-water bottles, electric blankets - even sunbathing - if you're using a patch.
Taking ibuprofen before exercise
Any painkiller taken before exercise will mask pain and so increase your risk of injury.
Furthermore, research from Maastricht University in the Netherlands has found ibuprofen taken before hard exercise, such as fast running or cycling, causes damage to the stomach lining.
This kind of damage is a known risk of using non-steroidal anti-inflammatory drugs, of which ibuprofen is one. These drugs act on prostaglandins, compounds that cause pain, but which also help produce the protective mucus lining in the gut.
However, researchers believe exercising straight after taking these pills makes this side effect more severe.
The damage is repaired within a few hours but, while it is present there’s an increased risk of infections, such as food poisoning, as bacteria in the stomach may slip through the lining and into the bloodstream.
This isn’t the only example of medicine and workouts not mixing.
“There’s quite a long list,” says rheumatologist Dr Sundeept Bhalara. “For example, beta blockers inhibit the normal rise in blood pressure that occurs with exercise. You need this rise to provide the tissues – and brain – with the extra blood they need during exertion. When this doesn’t happen, you can end up fainting.
“The antibiotic ciprofloxacin – given for urinary tract infections or food-poisoning bugs, such as salmonella or campylobacter – may weaken tendons, which could be damaged if you’re doing high-impact work or lifting heavy weights.
“Suddenly starting vigorous exercise when on statins may increase the risk of getting muscle pain as a side effect.”
It’s possible they disrupt the mitochondria – the powerhouses that provide energy to the cells – in the muscles.
In many cases, exercise may improve the condition the drug is tackling, so don’t stop going to the gym. But do ask your GP if you need to adapt your workout.
Using too much medicated cream
Creams and lotions cause fewer side effects, but if they have an active ingredient they can cause an overdose.
Deaths have been linked to the overapplication of creams containing topical painkillers such as methyl salicylate (a drug similar to aspirin found in some muscle rubs), especially when mixed with other types of painkillers such as pills or patches.
On top of this Kochhar warns: “By regularly applying too much of steroid creams given for problems like eczema, you can actually cause thinning – then cracking – of the skin.”
Oestrogen and progesterone creams in excess can also create high hormone levels when overapplied, leading to symptoms such as breast pain.
Treat creams like other medicines – apply only the amount directed, as often as directed.
Taking painkillers for a cold or flu
This could actually make your symptoms last longer, recent research has shown.
“Ibuprofen suppresses inflammation and, while doing this, it’s possible it also affects an important part of the body’s response to infection,” says Paul Little, professor of primary care research from the University of Southampton.
In the case of colds, for example, it’s the inflammatory response that triggers a running nose and streaming eyes that clears the infection. Suppressing this could be counter-productive.
He recommends instead using paracetamol as this reduces aches, pains and fever without affecting inflammation.
However, US researchers have reported that even this might be a bad idea if you have flu. Viruses don’t replicate as effectively in high temperatures – it’s one of the reasons your body creates a fever to kill them off.
Because analgesics lower fever, people taking them theoretically pass on more virus than normal.
The team at McMaster University in Hamilton, Canada, suggested up to 5 percent fewer cases of flu might occur if we stopped taking tablets when we have an infection.
Using steroid cream on broken skin
Your doctor might have prescribed it to reduce inflammation from something like a rash or an insect bite. But if you scratch that rash and break the skin, you should stop using the cream in that area, says Sultan Dajani.
“Steroids lower immunity, as they reduce levels of inflammatory chemicals.
“The problem is that we need these chemicals to help us fight bacteria or viruses. So, if the skin is broken, applying a steroid cream to it can make the wound vulnerable to infection.”
Having an extra paracetamol
The most paracetamol you should take in 24 hours is 4g – most commonly delivered as eight 500mg tablets taken no more than two at a time.
Any more than that can lead to liver damage.
An analysis at the University of Edinburgh of 161 patients suffering from what’s called staggered paracetamol overdose found some had taken just two or three pills over the recommended maximum dose in the four to five days prior to hospital admission while self-medicating problems such as toothache or back pain. – Daily Mail